Browsing Tag

Carin Enovijas

Guest Posts, Trauma, World Events

Fallout

February 12, 2018
trauma

By Carin Enovijas

It’s been almost a month since the State of Hawaii’s Emergency Management Agency grossly mismanaged a routine drill and sent out a text message to millions of my neighbors informing us that we were about to die by nuclear annihilation. It took another 38 minutes to issue a “just kidding” response to the FUBAR fiasco, during which many folks waited to either be instantly immolated or survive long enough to fight to the death in the apocalyptic aftermath.

I won’t bother rehashing all the incredulous details because unless you’ve been cut off from the world, possibly holed up in a bomb shelter, you’ve likely heard all about the incompetence that led to the now historic Panic in Paradise.

In the aftermath of the incident I gave myself permission to take the rest of the day off. My family seems to be a bit more prepared than a lot of folks. We had worked together calmly and quickly to gather our supplies and prepared to shelter in place for at least 14 days. Our successful teamwork helped to offset some of the immediate emotional fallout. Although I’m still not sure why I decided to put away all the fresh fruit into the freezer. After some discussion and making of notes on how to round out the details of our emergency plan, my family went about their business as usual. Like so many of our neighbors and friends, we have shared our “I love yous” with much more frequency and sincerity throughout the past week. Continue Reading…

Uncategorized

To Be and What Not to Be: On Having Lupus.

July 22, 2014

By Carin Enovijas

A few weeks back I posted an angry little rant about the wonder and horrors of Prednisone, a corticosteroid drug, scornfully dubbing it “better-than-dead-Pred (BTDP).” While I still believe that it’s better to be alive upon this mortal coil than not to be, I must concede that I underestimated the bitter sting of the many slings and arrows I so glibly described as BTDP’s “side-effects” such a short time ago.

Lupus is responsible for the auto-immune driven ITP (ideopathic thrombocytopenia) that is devouring my blood’s platelets. The treatment, high, prolonged doses of Prednisone has now manifested something called Cushing’s Syndrome which is responsible for side effects such as Moon Face, Buffalo Hump, muscle weakness and spasticity, bone and joint pain, weight gain, dramatic mood swings, insomnia, irregular heartbeat, blood pressure swings, blurry vision, acid reflux and ulcers…just to hit the relevant highlights. It’s hard to believe that Hamlet had no ken of modern day pharmaceuticals when he questioned whether ’tis better to “bear those ills we have, Than fly to others that we know not of.”

Continue Reading…

%d bloggers like this: